If you are, or have been, a statin drug user (Zocor, Lipitor, Vytorin, Crestor, Mevacor, Baycol, etc.) or just want to be up to date on side effects of this ubiquitious medication some tout with evangelistic fervor as though it is the magic bullet to solve coronary artery disease, cardio vascular disease, atherosclerosis and the like, you'll be interested in what this former USAF Flight Surgeon and Former NASA Astronaut has to say. His "Statin Drugs Side Effects" book is on my shelf and has worn pages from re-reads. He hasn't stopped however with the publication of the book but continues to research this topic. Read his book and read the many articles available on his web site - http://www.spacedoc.net . I also added a link from his last newsletter to "Credible Evidence" about Rhabdomyolysis. Good heavens what is that? I can't even say it!
Well, Wikipedia explains it this way "Rhabdomyolysis is the rapid breakdown of skeletal muscle tissue due to traumatic injury, either mechanical, physical or chemical."
Of particular interest in that definition pertinent to this discussion is the word 'chemical' because I'm dealing here with "Statin Associated Rhabdomyolysis". Statins are a group of chemicals primarily used to reduce c... eh... cho.... oops! hard to say the word many near to me only refer to as the "C" word ... chol... er... - Oh well see the right side panel for many references to it.
Looking under 'causes of the "R" word' I find the following at http://members.tripod.com/~baggas/rhabdo.html#acquired.
Read the full article yourself if you dare.
"Drugs and Toxins A large range of drugs and toxins have been seen to cause rhabdomyolysis.... Some drugs appear to have a direct toxic action on skeletal muscle when given systemically. These include cholesterol lowering drugs (clofibrate, gemfibrozil, HMG CoA reductase inhibitors), emetine (ipecac), zidovudine (AZT), vincristine, and epsilon-aminocaproic acid."
Wow that is getting pretty technical and hard to understand ( for me at least ). I'll zero in a bit more with the following explanation of a cause of Rhab.... "A large range of drugs ... have been seen to cause rhabdomyolysis.... Some drugs appear to have a direct toxic action on skeletal muscle.... These include cholesterol lowering drugs (.... HMG CoA reductase inhibitors), ...."
Well the 'HMG CoA reductase inhibitor' is a technical way of saying STATINS! Statin drugs are a significant cause of rhabdomyolysis.
You might ask, "Why do I care enough about all of this to take the time to blog about it?" I dare you to ask, cuz I might just tell you. But I will say here that is more than just a intellectual curiosity. Being a twenty year or so user of HMG CoA reductase inhibitors (statin drugs), including Baycol which resulted in liver failure and death to around 100 people, and was taken off the market by the FDA in 2001 just after I began taking it, and putting up with drug induced side effect - myopathy (of which rhabdomyolysis is the most severe form) most of those 20 years, I ask you "Why shouldn't I be interested?"
Maybe in some small way this blog, which is mainly about the "C" word and related health stuff with an occasional 'out-of-the-ball-park' other topic thrown in for whatever reason, will be stumbled upon by someone and my hope is that they will be helped.